[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1996

Keratoacanthomas and Skin Neoplasms Associated With Suramin Therapy

Author Affiliations

Committee on Clinical Pharmacology and Section of Hematology/Oncology MC 2115 University of Chicago Medical Center 5841 S Maryland Ave Chicago, IL 60637-1470

Chicago

Arch Dermatol. 1996;132(1):96-98. doi:10.1001/archderm.1996.03890250110027
Abstract

Suramin is a promising antineoplastic agent with encouraging evidence for activity in a wide variety of tumor types, including patients with hormone-refractory metastatic prostate cancer. The most common dermatologic effect is a generalized macular skin rash, which usually fades after variable periods of time and is without further clinical consequence. Erythema multiforme,1 toxic epidermal necrolysis, disseminated superficial actinic porokeratosis, and keratoacanthomas2 have also been reported.

We have treated 90 patients in a phase I doseescalation study for patients with advanced cancer to investigate the optimal means of dosing suramin.3 Patients received hydrocortisone as hormonal replacement therapy while receiving suramin by intermittent infusion over the first 2 weeks of a 28-day treatment cycle. All patients provided written informed consent, in accord with federal and institutional guidelines.

Biopsy-proven keratoacanthomas have developed in 4% (4/90) of the patients in our trial (Table); this is similar to the 10% (2/20) incidence

First Page Preview View Large
First page PDF preview
First page PDF preview
×